Puerto Rico, 2013

Damaging Wind in Puerto Rico, July 26, 2013

July 26, 2013 · NWS SJU · 1 event in 1 county or zone

An Upper level trough combined with daytime heating and local effects to produce scattered showers with isolated strong thunderstorms over the northwest section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An Upper level trough combined with daytime heating and local effects to produce scattered showers with isolated strong thunderstorms over the northwest section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 26, 11:22 AM AST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 11:22 AM AST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1122 AM AST FRI JUL 26 2013

.UPDATE...MINOR UPDATES FOR AFTERNOON SHOWERS ESPECIALLY OVER
COASTAL WATERS.

&&

.DISCUSSION...THETA-E RIDGE PASSING OVER PUERTO RICO CURRENTLY AS
EVIDENCED BY SCATTERED SHOWERS MAINLY OVER ATLANTIC AND CARIBBEAN
WATERS OF EASTERN PR AND USVI...AND PRECIPITABLE WATER LOOP
SHOWING 50 MM SAME LOCATION. SOME OF THESE HAVE COME ONSHORE AND
PRODUCED A GUST TO 27 KT AT TJSJ.

SUNSHINE IS GIVING IN TO INCREASING CLOUDS ACROSS THE ISLANDS AND
CONVECTION COULD INITIATE VERY QUICKLY. BUT STILL EXPECT THE MOST
CONVECTION OVER NORTHWEST PR THIS AFTERNOON.

&&

.AVIATION...VFR XCP MVFR CIGS/VSBYS IN SCT SHRA/TSRA. MAY INCLUDE
TEMPO PDS FOR TJMZ/TJBQ THIS AFT DEPENDING ON DEVELOPING CONVECTION.
AREAS OBSCD MTNS THIS AFT. WINDS BLO FL150 ESE 15-20 KT THRU SAT.

&&

.MARINE...CONTINUE WINDS/SEAS TO 19KT/5 FT THROUGH AT LEAST SAT.
BUT LOOK FOR CONDITIONS TO DETERIATE BY SUNDAY EVENING TO EARLY
MONDAY AS DORIAN APPROACHES.

&&

.PREV DISCUSSION... /ISSUED 529 AM AST FRI JUL 26 2013/

SYNOPSIS...STRONG SURFACE HIGH ACROSS THE CENTRAL ATLANTIC WILL
CONTINUE TO PROMOTE A MODERATE EASTERLY TRADES ACROSS THE REGION
THROUGH MUCH OF THE WEEKEND. TUTT LOW NORTH OF THE AREA WILL REMAIN
THE DOMINANT FEATURE THROUGH AT LEAST SATURDAY. THE TUTT IS FORECAST
TO SHIFT FURTHER WEST OF THE AREA AND FILL BY SUNDAY AND INTO
EARLY NEXT WEEK...IN RESPONSE TO UPPER LEVEL RIDGE WHICH WILL
MOVE IN FROM THE EAST. AT 500 AM AST...0900 UTC...THE CENTER OF
TROPICAL STORM DORIAN WAS LOCATED NEAR LATITUDE 17.1 NORTH...
LONGITUDE 41.5 WEST. DORIAN IS MOVING TOWARD THE WEST NORTHWEST
NEAR 20 MPH. A TURN TOWARD THE WEST AND AN INCREASE IN FORWARD
SPEED ARE EXPECTED DURING THE NEXT COUPLE OF DAYS. MAXIMUM
SUSTAINED WINDS ARE NEAR 50 MPH...WITH HIGHER GUSTS. TROPICAL
STORM DORIAN IS STILL EXPECTED TO PASS NORTH OF THE LOCAL AREA
LATE MONDAY. PLEASE REFER TO THE LATEST ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER IN MIAMI FL.

DISCUSSION...ALTHOUGH PREVIOUS TJSJ 26/00Z UPPER AIR SOUNDING
ALONG WITH RECENT GROUND BASED GPS IPW AND BLENDED TPW SUGGEST
PWAT VALUES BELOW 1.60 INCHES...EXPECT THE EASTERLY TRADES TO
ADVECT SUFFICIENT LOW LEVEL MOISTURE ACROSS THE REGION TO COMBINE
WITH LOCAL EFFECTS AND THE INFLUENCE OF THE UPPER LEVEL TROUGH...
TO RESULT IN PERIODS OF CLOUDINESS WITH SHOWERS WITH ISOLATED
THUNDERSTORMS ACROSS PARTS OF THE ISLANDS AND LOCAL WATERS.
EXPECT EARLY MORNING PASSING SHOWERS ACROSS THE EAST COASTAL
SECTIONS OF THE ISLANDS...FOLLOWED BY AFTERNOON CONVECTION WHICH
WILL BE MAINLY FOCUSED ACROSS THE CORDILLERA CENTRAL AND NORTHERN
SLOPES OF PUERTO RICO...INCLUDING PORTIONS OF THE SAN JUAN METRO
AREA TODAY. SIMILAR CONDITIONS ARE EXPECTED ON SATURDAY.

SOMEWHAT DRIER AIR MASS AND INCREASING SUBSIDENCE WILL MOVE OVER THE
LOCAL AREA IN ADVANCE OF TROPICAL STORM DORIAN. THIS WILL RESULT IN
A MOSTLY FAIR AND STABLE WEATHER PATTERN ACROSS THE REGION ON SUNDAY.
HOWEVER BY LATE SUNDAY NIGHT AND INTO EARLY NEXT WEEK...WEATHER
CONDITIONS MAY CHANGE AS TROPICAL STORM DORIAN APPROACHES THE NORTHEAST
CARIBBEAN. BASED ON THE PRESENT FORECAST TRACK...TROPICAL STORM DORIAN
SHOULD BEGIN TO AFFECT THE U.S. VIRGIN ISLANDS AND PUERTO RICO LATE
SUNDAY THROUGH MONDAY. THIS WILL RESULT IN INCREASED POTENTIAL FOR
LOCALLY HEAVY RAINFALL ACROSS THE REGION. HOWEVER...THERE STILL
REMAINS UNCERTAINTY AS TO HOW FAR TO THE NORTH IT WILL PASS...AND
WILL HAVE TO CLOSELY MONITOR HOW THINGS UNFOLD DURING THE NEXT 24-36
HOURS...AND MAKE ADJUSTMENTS TO THE LOCAL FORECAST WHEN DEEMED NECESSARY.

AVIATION...VFR CONDITIONS EXPECTED ACROSS THE LOCAL TERMINALS OVERNIGHT
AND MORNING. SHRA/TSRA DEVELOPMENT MAY AFFECT THE VICINITY OF TJSJ AND
TJMZ AFTER 26/16Z. TJBQ WILL LIKELY OBSERVE TSRA AFTER 26/16Z...CAUSING
MVFR OR EVEN IFR CONDITIONS. MTN OBSCURATIONS ARE TO BE EXPECTED
AS CLOUDINESS INCREASES THROUGH THE DAY. EASTERLY WINDS WILL BE
AROUND 10-15 KNOTS AND GUSTY WITH SEA BREEZE VARIATIONS.

MARINE...SEAS UP TO 5 FEET AND WINDS 19 KNOTS OR LESS TODAY THROUGH
AT LEAST SATURDAY. AS TROPICAL STORM DORIAN APPROACHES THE NORTHEAST
CARIBBEAN AND BASED ON THE PRESENT FORECAST TRACK...EXPECT MARINE
CONDITIONS TO GRADUALLY DETERIORATE WITH INCREASING WINDS AND BUILDING
SEAS FORECAST ACROSS THE LOCAL WATERS AND ALL PASSAGES. PLEASE CONTINUE
TO MONITOR AND CONSULT THE LATEST MARINE GUIDANCE AND TROPICAL STORM
ADVISORIES ISSUED BY THE WFO SAN JUAN AND THE NATIONAL HURRICANE CENTER
CONCERNING THE POSSIBLE EFFECTS OF TROPICAL STORM DORIAN OVER THE UPCOMING
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  87  78 /  30  20  30  10
STT  89  79  89  79 /  30  30  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/23
Hazardous weather outlook, Jul 26, 6:15 AM AST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST FRI JUL 26 2013

AMZ710>745-PRZ001>013-271015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
615 AM AST FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A STRONG THUNDERSTORM OR TWO IS EXPECTED TO DEVELOP
THIS AFTERNOON...MAINLY ACROSS INTERIOR...WEST SECTIONS OF PUERTO
RICO. LOCALLY HEAVY RAINFALL WITH GUSTY WINDS AND POSSIBLE
LIGHTNING IS EXPECTED.

.DAYS TWO THROUGH THREE...SATURDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...TROPICAL
STORM DORIAN MAY APPROACH THE REGION LATE SUNDAY NIGHT.

.DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY

TROPICAL STORM DORIAN MAY MOVE ACROSS THE REGION STARTING LATE
SUNDAY NIGHT THROUGH LATE MONDAY NIGHT. HEAVY RAINFALL...GUSTY
WINDS...AND OCCASIONAL LIGHTNING WILL REMAIN POSSIBLE AS DORIAN'S
RAINBANDS MOVE OVER THE AREA. HAZARDOUS SEAS IS ALSO
POSSIBLE...DUE TO INCREASING SEAS AND WINDS...AND ENHANCED
CONVECTION MAINLY OVER THE ATLANTIC AND NORTH COASTAL WATERS.

FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND
INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE
POSSIBLE EFFECTS OF TROPICAL STORM DORIAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-271015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
615 AM AST FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH THREE...SATURDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...TROPICAL
STORM DORIAN MAY APPROACH THE REGION LATE SUNDAY NIGHT.

.DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY

TROPICAL STORM DORIAN MAY MOVE ACROSS THE REGION
STARTING LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT. HEAVY
RAINFALL...GUSTY WINDS...AND OCCASIONAL LIGHTNING WILL REMAIN
POSSIBLE AS DORIAN'S RAINBANDS MOVE OVER THE AREA. HAZARDOUS SEAS
IS ALSO POSSIBLE...DUE TO INCREASING SEAS AND WINDS...AND ENHANCED
CONVECTION MAINLY OVER THE ATLANTIC AND NORTH COASTAL WATERS.

FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND
INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE
POSSIBLE EFFECTS OF TROPICAL STORM DORIAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 116 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moca

When
July 26, 1:31 PM AST
Where
Moca County, 4.24 mi WNW of Moca to 3.68 mi WNW of Moca
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.398, -67.132

Power lines were reported downed along PR-110 and PR-125. Two houses had their roofs blown off. Barrio Trocha, Lasalle sector.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470262.